This post is intensely personal for me as it encompasses 3 years of recovery from a severe bipolar manic episode that left me hospitalised. Weight gain is a side effect from more than one of my medications and in this article I will explain my journey and why now I want to take control back.
I have (up until the past few years) always been tall, slim and curvy and never had to worry about my weight. It simply didnt register to me that I couldn’t eat carbs or ice cream or pizza (or my favourite food in the world- pasta)- my height, at 5 foot 10, meant I could carry my weight more than the average short person.
The first time I put on significant amounts of weight due to psychiatric medication was after going on the anti psychotic Olanzepine, aged 16 after an acute episode of depression. I ballooned in weight (due to cravings) and put on maybe 2 stone (not sure what that is in kilos)- but at the time as I was a teenager with a fast metabolism, I was able to lose the weight once I came off the Olanzepine and go back to being a size 12 . My first mood stabiliser- Carbamazepine, that I was on for 10 years didn’t cause the weight gain I have now seen and I went back to being slim.
Over the years as I was put on different anti depressants and experienced suicidal depressions and social anxiety, I comfort ate- pasta, chocolate, cheese to take away the pain of the depression. Still, in 2013, I was maybe only a UK size 14-16 (having been an average 12-14). As mentioned, my tall frame meant I didn’t look big.
Then, in 2014, I was hospitalised due to mania and psychosis and given many medications for psychosis and anxiety- Haloperidol, Benzodiazepines, Upped dosage of Quetaipine in addition to my mood stabiliser and anti depressants . Also during the mania, my mind was so busy that I constantly craved food and snacks and couldn’t regulate my appetite. So weight gain was inevitable.
I put on a lot of weight over my time in hospital, day hospital and at home when recovering afterwards- I wasn’t working, was very anxious and low and the comfort eating began. Add to the lack of exercise- I became overweight and unfit fast. I also found that my new stabiliser Lithium, plus the Quetaipine and anti deps, meant I had bad sugar cravings and became addicted to sugar. I still am, but I am trying to regulate it. This meant I was drinking a lot of juice and eating chocolate.
This week I went to the Doctor and was weighed. I have put on 5 stone in 3 years since Ive been unwell. This was a huge wake up call. The Doctor told me that reducing the Quetaipine would help my weight loss as it causes increase in appetite.
I have bought the Slimming world cook book and Exercise DVDS and really need to find the willpower to just start my diet and exercise regime. Being the size I am- I need to lose weight for health reasons and this is what is spurring me on to begin.